Alert archive / California / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Hanford, CA

July 29, 2021

NWS Hanford, CA issued this flash flood watch at Jul 29, 2021, 9:38 AM PDT. It took effect at Jul 30, 2021, 12:00 PM PDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2021, 9:38 AM PDT (16:38 UTC)
In effect from
Jul 30, 2021, 12:00 PM PDT
Expired
Jul 31, 2021, 8:00 PM PDT
In force
32 hr
Issued by
NWS Hanford, CA
Flood severity
None

The text

As transmitted.

877 
WGUS66 KHNX 291638
FFAHNX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Hanford CA
938 AM PDT Thu Jul 29 2021

CAZ192>196-300045-
/O.NEW.KHNX.FF.A.0001.210730T1900Z-210801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Sierra-North Kings River-Sequoia Kings-Lake Isabella-
Tehachapi Area-
Including the cities of Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, Shaver Lake, Camp Nelson, 
Giant Forest, Lodgepole, Cedar Grove, Grant Grove, Hume Lake, 
Johnsondale, Lake Isabella, Kernville, and Tehachapi
938 AM PDT Thu Jul 29 2021

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

The National Weather Service in Hanford has issued a

* Flash Flood Watch for a portion of central California above 5000
  feet in elevation, including the following areas, Central 
  Sierra, Lake Isabella, North Kings River, Sequoia Kings, and 
  Tehachapi Area. 

* From Friday afternoon through Saturday evening

* Thunderstorms with heavy rainfall possible. 

* Flash flooding may cause mud slides, rock falls, and debris
  flows near and below areas that receive heavy rainfall. Hikers
  and Campers should stay alert to changes in the weather and
  never set up camp in low lying areas which could be suddenly
  flooded due to heavy rainfalls in higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Andersen
7 follow-up statements
060 
WGUS66 KHNX 300153
FFAHNX

Flood Watch
National Weather Service Hanford CA
653 PM PDT Thu Jul 29 2021


CAZ192>196-301000-
/O.CON.KHNX.FF.A.0001.210730T1900Z-210801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Sierra-North Kings River-Sequoia Kings-Lake Isabella-
Tehachapi Area-
Including the cities of Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, Shaver Lake, Camp Nelson, 
Giant Forest, Lodgepole, Cedar Grove, Grant Grove, Hume Lake, 
Johnsondale, Lake Isabella, Kernville, and Tehachapi
653 PM PDT Thu Jul 29 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* Flash Flood Watch for a portion of central California above 5000
  feet in elevation, including the following areas, Central
  Sierra, Lake Isabella, North Kings River, Sequoia Kings, and
  Tehachapi Area. 

* From Friday afternoon through Saturday evening

* Thunderstorms with heavy rainfall possible.

* Flash flooding may cause mud slides, rock falls, and debris 
  flows near and below areas that receive heavy rainfall. Hikers 
  and Campers should stay alert to changes in the weather and 
  never set up camp in low lying areas which could be suddenly 
  flooded due to heavy rainfalls in higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
946 
WGUS66 KHNX 300935
FFAHNX

Flood Watch
National Weather Service Hanford CA
235 AM PDT Fri Jul 30 2021



CAZ192>196-301800-
/O.CON.KHNX.FF.A.0001.210730T1900Z-210801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Sierra-North Kings River-Sequoia Kings-Lake Isabella-
Tehachapi Area-
Including the cities of Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, Shaver Lake, Camp Nelson, 
Giant Forest, Lodgepole, Cedar Grove, Grant Grove, Hume Lake, 
Johnsondale, Lake Isabella, Kernville, and Tehachapi
235 AM PDT Fri Jul 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON PDT TODAY
THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* A portion of central California, including the following 
  areas, Central Sierra, Lake Isabella, North Kings River, 
  Sequoia Kings, and Tehachapi Area. 

* From noon PDT today through Saturday evening

* Thunderstorms with heavy rainfall possible.

* Flash flooding may cause mud slides, rock falls, and debris
  flows near and below areas that receive heavy rainfall. Hikers
  and campers should stay alert to changes in the weather and 
  never set up camp in low lying areas which could be suddenly 
  flooded due to heavy rainfalls in higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
982 
WGUS66 KHNX 301730
FFAHNX

Flood Watch
National Weather Service Hanford CA
1030 AM PDT Fri Jul 30 2021


CAZ192>196-310200-
/O.CON.KHNX.FF.A.0001.210730T1900Z-210801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Sierra-North Kings River-Sequoia Kings-Lake Isabella-
Tehachapi Area-
Including the cities of Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, Shaver Lake, Camp Nelson, 
Giant Forest, Lodgepole, Cedar Grove, Grant Grove, Hume Lake, 
Johnsondale, Lake Isabella, Kernville, and Tehachapi
1030 AM PDT Fri Jul 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* A portion of central California above 5000
  feet in elevation, including the following areas, Central 
  Sierra, Lake Isabella, North Kings River, Sequoia Kings, and 
  Tehachapi Area.  

* Through Saturday evening

* Thunderstorms with heavy rainfall possible.

* Flash flooding may cause mud slides, rock falls, and debris 
  flows near and below areas that receive heavy rainfall. Hikers 
  and campers should stay alert to changes in the weather and 
  never set up camp in low lying areas which could be suddenly 
  flooded due to heavy rainfalls in higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
911 
WGUS66 KHNX 310139
FFAHNX

Flood Watch
National Weather Service Hanford CA
639 PM PDT Fri Jul 30 2021

CAZ192>196-311000-
/O.CON.KHNX.FF.A.0001.000000T0000Z-210801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Sierra-North Kings River-Sequoia Kings-Lake Isabella-
Tehachapi Area-
Including the cities of Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, Shaver Lake, Camp Nelson, 
Giant Forest, Lodgepole, Cedar Grove, Grant Grove, Hume Lake, 
Johnsondale, Lake Isabella, Kernville, and Tehachapi
639 PM PDT Fri Jul 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* A portion of central California, including the following 
  areas, Central Sierra, Lake Isabella, North Kings River, 
  Sequoia Kings, and Tehachapi Area. 

* Through Saturday evening

* Thunderstorms with heavy rainfall possible.

* Flash flooding may cause mud slides, rock falls, and debris 
  flows near and below areas that receive heavy rainfall. Hikers 
  and campers should stay alert to changes in the weather and 
  never set up camp in low lying areas which could be suddenly 
  flooded due to heavy rainfalls in higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
BS
942 
WGUS66 KHNX 310941
FFAHNX

Flood Watch
National Weather Service Hanford CA
241 AM PDT Sat Jul 31 2021

CAZ192>196-311915-
/O.CON.KHNX.FF.A.0001.000000T0000Z-210801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Sierra-North Kings River-Sequoia Kings-Lake Isabella-
Tehachapi Area-
Including the cities of Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, Shaver Lake, Camp Nelson, 
Giant Forest, Lodgepole, Cedar Grove, Grant Grove, Hume Lake, 
Johnsondale, Lake Isabella, Kernville, and Tehachapi
241 AM PDT Sat Jul 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of central California, including the following 
  areas, Central Sierra, Lake Isabella, North Kings River, 
  Sequoia Kings, and Tehachapi Area. 

* Through this evening

* Thunderstorms with heavy rainfall possible.

* Flash flooding may cause mud slides, rock falls, and debris 
  flows near and below areas that receive heavy rainfall. Hikers 
  and campers should stay alert to changes in the weather and 
  never set up camp in low lying areas which could be suddenly 
  flooded due to heavy rainfalls in higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

DCH
233 
WGUS66 KHNX 311845
FFAHNX

Flood Watch
National Weather Service Hanford CA
1145 AM PDT Sat Jul 31 2021


CAZ192>196-010300-
/O.CON.KHNX.FF.A.0001.000000T0000Z-210801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Sierra-North Kings River-Sequoia Kings-Lake Isabella-
Tehachapi Area-
Including the cities of Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, Shaver Lake, Camp Nelson, 
Giant Forest, Lodgepole, Cedar Grove, Grant Grove, Hume Lake, 
Johnsondale, Lake Isabella, Kernville, and Tehachapi
1145 AM PDT Sat Jul 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of central California, including the following 
  areas, Central Sierra, Lake Isabella, North Kings River, 
  Sequoia Kings, and Tehachapi Area. 

* Until 8 PM PDT this evening

* Thunderstorms with heavy rainfall possible.

* Flash flooding may cause mud slides, rock falls, and debris 
  flows near and below areas that receive heavy rainfall. Hikers 
  and campers should stay alert to changes in the weather and 
  never set up camp in low lying areas which could be suddenly 
  flooded due to heavy rainfalls in higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
310 
WGUS66 KHNX 010251
FFAHNX

Flood Watch
National Weather Service Hanford CA
751 PM PDT Sat Jul 31 2021



CAZ192>196-010400-
/O.EXP.KHNX.FF.A.0001.000000T0000Z-210801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Sierra-North Kings River-Sequoia Kings-Lake Isabella-
Tehachapi Area-
Including the cities of Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, Shaver Lake, Camp Nelson, 
Giant Forest, Lodgepole, Cedar Grove, Grant Grove, Hume Lake, 
Johnsondale, Lake Isabella, Kernville, and Tehachapi
751 PM PDT Sat Jul 31 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING...

The Flash Flood Watch for the southern Sierra Nevada and portions
of the Tehachapi mountains will be allowed to expire at 8 PM PDT 
this evening. No additional rainfall is expected. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 2:19 AM PDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jul 29, 2:19 AM PDT, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
219 AM PDT Thu Jul 29 2021

.SYNOPSIS...
Slightly warmer than average high temperatures look likely into
the foreseeable future over the forecast area. Monsoonal moisture
will provide the Sierra Nevada with a chance of afternoon and
evening thunderstorms each day until Sunday.

&&

.DISCUSSION...The current pattern with warm weather and
afternoon/evening mountain thunderstorms will continue until at
least Sunday, though with some increase in coverage of showers
and thunderstorms on Friday and Saturday. Areas impacted will
include the Sierra Nevada foothills, the Kern County
mountains/desert, and the east side of the San Joaquin Valley.
Although, the east side of the Central Valley may not pick up much
more than a sprinkle or a light shower in terms of rainfall.
However, isolated thunderstorms could move into this area,
especially if development occurs over the foothills due to the
southeasterly flow aloft. The primary threats of thunderstorms
will include brief heavy rainfall, dangerous lightning, and gusty,
erratic winds.

The potential for flash flooding producing storms will become
more favorable by Friday, with the greatest likelihood over the
Sierra Nevada, as precipitable water (PWAT) will noticeably
increase, per ensemble guidance in the short-term. It does not
appear as favorable for today, as PWAT values are not expected to
remain quite as high. However, expect another round of isolated
thunderstorms over at least the higher elevations of the Sierra.

We are not expecting much change in temperatures over the next
several days, and many locations will remain in the triple digits
in terms of daily maxima for much of the period. However, the
forecast for Saturday is a bit tricky, depending on cloud cover
and storm development from the previous afternoon and evening.
Overall, highs could reach the upper 90's in the Central Valley
and the Kern County desert areas, though the warmest locations may
still report readings around the century mark on Saturday.
Probabilities of highs remaining in the triple digits are still
around 45 to 50 percent for this weekend, per blended guidance.

As for next week, a drying trend is expected as the flow aloft
turns to the southwest. However, the upper-level ridge will remain
over much of the southern half of California and the Desert
Southwest, so daily high temperatures will likely remain around
100 degrees in the warmest valley locations and 100 to 105 degrees
in the Kern County desert. Overall, the first week of August will
be seasonably warm, as this period, as well as much of the latter
half of July, is the warmest time of the year in terms of
climate.

&&

.AVIATION...
Showers and isolated thunderstorms likely through 03Z Thur in the
Sierra, primarily north of Sequoia National Park. Otherwise, VFR
conditions will prevail through the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Thursday July 29 2021... Unhealthy for sensitive groups in
Fresno... Kern... Madera... Merced and Tulare Counties and Sequoia
National Park and Forest.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public/Aviation/Fire Wx...BSO
PIO/IDSS..................JDB

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:07 PM PDTFlash Flood WarningHNXMadera, Mariposa, Tuolumne3 min
Jul 28, 5:23 PM PDTFlash Flood WarningHNXMadera, Mariposa, Tuolumne82 min
Jul 28, 7:00 PM PDTSpecial Weather StatementHNXTulare45 min
Jul 29, 1:51 PM PDTSpecial Weather StatementHNXMariposa39 min
Jul 29, 1:52 PM PDTSpecial Weather StatementHNXMariposa38 min
Jul 29, 2:03 PM PDTFlash Flood WarningHNXMadera, Mariposa117 min
Jul 29, 2:24 PM PDTSpecial Weather StatementHNXTuolumne36 min
Jul 29, 3:07 PM PDTSpecial Weather StatementHNXMariposa38 min
Jul 29, 3:21 PM PDTFlash Flood WarningHNXMariposa, Tuolumne84 min
Jul 29, 3:46 PM PDTFlash Flood WarningHNXMariposa119 min
Jul 29, 4:41 PM PDTAreal Flood AdvisoryHNXMariposa, Tuolumne64 min

Nearby

Flash Flood Watches in California, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.